Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2012, 7:38 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2012, 7:38 PM CDT (00:38 UTC)
- Expired
- Jul 13, 2012, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 118 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:49 PM CDT | TSTM WND GST 50 | 4 Nw Rochester, MN | |
| Jul 13, 8:24 PM CDT | TSTM WND GST 60 | Hayfield, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834
WUUS53 KARX 140038
SVRARX
MNC039-109-140130-
/O.NEW.KARX.SV.W.0062.120714T0038Z-120714T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT FRI JUL 13 2012
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DODGE COUNTY IN SOUTHEAST MINNESOTA...
WESTERN OLMSTED COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 830 PM CDT
* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM BYRON TO
HAYFIELD...MOVING EAST AT 20 MPH. THESE STORMS CAN PRODUCE QUARTER
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BYRON AROUND 745 PM...
ROCHESTER AROUND 815 PM...
STEWARTVILLE AROUND 825 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4414 9283 4414 9232 4411 9232 4411 9231
4383 9250 4383 9268 4385 9269 4385 9297
4385 9298
TIME...MOT...LOC 0039Z 273DEG 15KT 4407 9264 4394 9276
WIND...HAIL 60MPH 1.00IN
$$
HALBACH2 follow-up statements
277
WWUS53 KARX 140051
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT FRI JUL 13 2012
MNC039-109-140130-
/O.CON.KARX.SV.W.0062.000000T0000Z-120714T0130Z/
DODGE MN-OLMSTED MN-
751 PM CDT FRI JUL 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
OLMSTED AND EASTERN DODGE COUNTIES UNTIL 830 PM CDT...
TRAINED WEATHER SPOTTERS REPORTED WINDS OF 50 MPH 4 MILES NORTHWEST
OF ROCHESTER WITH A LINE OF SEVERE THUNDERSTORMS.
AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM BYRON TO
KASSON...MOVING EAST AT 15 MPH. THESE STORMS CAN PRODUCE DAMAGING
WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
NORTHERN ROCHESTER AROUND 755 PM...
SOUTHERN ROCHESTER AROUND 815 PM...
STEWARTVILLE AROUND 825 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4414 9283 4414 9232 4411 9232 4411 9231
4383 9250 4383 9268 4385 9269 4385 9297
4385 9298
TIME...MOT...LOC 0050Z 273DEG 15KT 4407 9258 4394 9270
WIND...HAIL 60MPH <.50IN
$$
HALBACH561
WWUS53 KARX 140110
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT FRI JUL 13 2012
MNC039-109-140130-
/O.CON.KARX.SV.W.0062.000000T0000Z-120714T0130Z/
DODGE MN-OLMSTED MN-
810 PM CDT FRI JUL 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
OLMSTED AND EASTERN DODGE COUNTIES UNTIL 830 PM CDT...
TRAINED WEATHER SPOTTERS REPORTED WINDS OF 50 MPH 4 MILES NORTHWEST
OF ROCHESTER WITH A LINE OF SEVERE THUNDERSTORMS.
AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM ROCHESTER TO
HAYFIELD...MOVING EAST AT 15 MPH. THESE STORMS CAN PRODUCE DAMAGING
WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
STEWARTVILLE AROUND 830 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4414 9283 4414 9232 4411 9232 4411 9231
4383 9250 4383 9268 4385 9269 4385 9297
4385 9298
TIME...MOT...LOC 0110Z 273DEG 15KT 4404 9241 4392 9270
WIND...HAIL 60MPH <.50IN
$$
HALBACHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:15 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 13, 6:15 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 615 PM CDT FRI JUL 13 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT 242 PM CDT FRI JUL 13 2012 A RARE FORECAST CHALLENGE INVOLVING RAIN FOR THIS PACKAGE BUT DONT WORRY - HEAT STILL AN UPCOMING CONCERN AS WELL. WHILE UPPER RIDGE REMAINS OVER ROCKIES...AND IS PREDICTED TO BUILD BACK IN BY END OF WEEKEND...SHORT WAVE TROUGH APPROACHING AREA FROM THE NORTHWEST. THIS HAD GENERATED SOME RAIN OVERNIGHT WITH LINGERING SHOWERS STILL TRANSVERSING THE AREA. MEANWHILE...KEEPING A CLOSE EYE ON NEW CONVECTIVE DEVELOPMENT IN REGION WITH DECENT DESTABILIZATION OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON WHERE EARLIER CLEARING HAD TAKEN PLACE. A BIT UNCLEAR ON HOW EXPANSIVE CONVECTION WILL BECOME HEADING INTO THE EVENING BUT WIND SHEAR IN ALL LAYERS REMAINS WEAK. MESOSCALE MODELS CONTINUE TO HINT AT MORE SCATTERED COVERAGE BUT HIGHLY VARIABLE IN THEIR OUTPUT. AIRMASS IS A BIT MORE STABLE OVER SOUTHEAST MINNESOTA COMPARED TO AREAS WHERE STRONGER STORMS ARE FORMING SO NOT SURE HOW INTENSE THEY COULD BE AS THEY ADVECT CLOSER. EITHER WAY NOT EXPECTING MUCH FOR ORGANIZATION WITH STORMS BUT LOCALIZED CORES COULD PRODUCE SMALL BOUTS OF HAIL AND GUSTY WINDS. RAINFALL WILL GENERALLY BE SPOTTY BUT HOPING MOST AREAS AT LEAST SEE SOME. MUCAPE VALUES WILL DROP OFF QUICKLY THIS EVENING SO CONVECTION TOO SHOULD WANE. TRENDED RAINFALL RISK IN THAT DIRECTION OVERNIGHT. 13.12Z MODEL SUITES IN GOOD AGREEMENT WITH SHORT WAVE TROUGH PASSAGE A BIT EARLIER THAN PREVIOUS FORECASTS...INTO GREAT LAKES BY SATURDAY AFTERNOON /15.00Z/. TRIED TO PUSH MAIN RAIN RISK ON SATURDAY MORE EAST OF THE RIVER THAN WEST WITH DIMINISHING CHANCES THROUGH THE DAY. AGAIN...RAINFALL LIKELY TO BE SPOTTY. HIGH PRESSURE BUILDS BACK IN FOR QUIET WEATHER SATURDAY NIGHT INTO SUNDAY. LOW LEVEL WARM AIR ADVECTION RETURNS IN EARNEST BY SUNDAY AFTERNOON THOUGH...ESPECIALLY NORTHWEST OF THE AREA. WILL SEE TEMPERATURES REBOUND AS UPPER RIDGE BEGINS TO BUILD BACK IN WITH HIGHS LIKELY IN THE 90S AND SOME HEAT INDEX VALUES APPROACHING 100. GUIDANCE 850 TEMPERATURES OF 22-25C SUGGESTED WITH ANOMALIES OF +2 COULD SUPPORT AT LEAST NEAR RECORD HIGHS INTO MONDAY WITH SOME RETURNING MOISTURE AS WELL. DEPENDING ON HOW HEAT INDEX FORECAST DETAILS WORK OUT OVER THE WEEKEND...COULD SEE AT LEAST SHORT BOUT OF HEAT ADVISORIES FOR EARLY NEXT WEEK. .LONG TERM...TUESDAY THROUGH FRIDAY 242 PM CDT FRI JUL 13 2012 WHILE MEAN UPPER RIDGE ACROSS NATIONS MID SECTION CONTINUES TO BUILD IN OUTER FORECAST PERIODS...SUBTLE FEATURES IN LOWER LEVELS WILL BARE WATCHING. APPEARS THERE COULD BE ENOUGH NORTHWEST FLOW ALOFT TO PUSH FRONTAL BOUNDARY SOUTH ON TUESDAY. HIGHS TUESDAY WILL BE DEPENDENT ON THIS WITH ANOTHER HOT DAY AHEAD OF FRONT...ACROSS MAINLY SOUTH. GENERALLY GOING WITH IDEA THAT LARGE HUDSON BAY HIGH PRESSURE AREA WILL PUSH THIS BOUNDARY FAR ENOUGH SOUTH FOR DRY FORECAST AROUND MID WEEK UNTIL MORE WARMER AIR HEADS IN BY FRIDAY. && .AVIATION...TONIGHT AND SATURDAY 615 PM CDT FRI JUL 13 2012 THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM PROBABILITIES THIS EVENING AND OVERNIGHT AS A COLD FRONT SWINGS THROUGH. A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THIS FRONT FROM NORTHWEST WISCONSIN THROUGH THE TWIN CITIES ON DOWN THE I-35 CORRIDOR TOWARD OWATONNA MN. CONFIDENCE IS HIGHER THAT THE STORMS WILL GET INTO RST THAN LSE...THOUGH THE QUESTION IS HOW FAR SOUTH THE LINE FILLS IN. CURRENT TIMING GETS THE LEADING EDGE OF THE STORMS INTO RST AROUND 140Z AND LSE AROUND 430Z. THIS CONVECTION IS EXPECTED TO BE AT ITS PEAK RIGHT NOW WITH A GRADUAL TREND DOWNWARD OVER THE NEXT FEW HOURS AS INSTABILITY WEAKENS. IF THE STORMS CAN MAKE IT INTO RST/LSE THERE IS THE POTENTIAL FOR SOME STRONG WINDS AND AN ABRUPT DIRECTION CHANGE TO COME WITH THESE STORMS. AFTER THIS FEATURE MOVES THROUGH TONIGHT...IT APPEARS THAT THE BETTER FORCING WILL SHIFT EAST TOMORROW WITH ANY CONVECTION STAYING EAST OF THE TAF SITES. LSE WOULD HAVE THE BETTER CHANCES OF SEEING SOME DEVELOPMENT...BUT CONFIDENCE IS NOT HIGH ENOUGH AT THIS POINT TO PUT ADDITIONAL STORMS IN THE FORECAST. && .ARX WATCHES/WARNINGS/ADVISORIES... 242 PM CDT FRI JUL 13 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...SHEA LONG TERM....SHEA AVIATION...HALBACH
Hazardous weather outlook, Jul 13, 4:55 AM CDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 455 AM CDT FRI JUL 13 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 455 AM CDT FRI JUL 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TODAY AND TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS COULD BE STRONG TO SEVERE THIS AFTERNOON AND EVENING...MAINLY WEST OF AN OSSEO WISCONSIN TO WINONA MINNESOTA AND NEW HAMPTON IOWA LINE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES CONTINUE SATURDAY INTO SATURDAY NIGHT. WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED STORM CAPABLE OF PRODUCING LARGE HAIL IS POSSIBLE...MAINLY EAST OF THE MISSISSIPPI RIVER. THUNDERSTORM CHANCES RETURN FOR TUESDAY INTO TUESDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER THREAT WITH THESE STORMS. POTENTIALLY DANGEROUS HEAT LOOKS TO SPREAD ACROSS THE AREA MONDAY AND TUESDAY. HIGHS BOTH DAYS ARE EXPECTED TO BE WELL INTO THE 90S...WITH HEAT INDICES BETWEEN 95 AND 100. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EARLY THIS EVENING WEST OF THE OSSEO TO WINONA AND NEW HAMPTON LINE. ANY REPORTS OF HAIL OR STRONG WINDS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS
In the hours before
Special weather statement, Jul 13, 6:29 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 629 PM CDT FRI JUL 13 2012 MNZ079-086-087-WIZ032-140130- BUFFALO-DODGE-OLMSTED-WABASHA- 629 PM CDT FRI JUL 13 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...DODGE... OLMSTED AND WABASHA COUNTIES... AT 624 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM CANNON FALLS MINNESOTA TO OWATONNA MINNESOTA...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 TO 55 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE THUNDERSTORMS. THE STORMS WILL BE NEAR... WEST CONCORD...CLAREMONT AROUND 710 PM... DODGE CENTER AROUND 730 PM... MANTORVILLE...MAZEPPA...KASSON AROUND 740 PM... LAKE CITY AROUND 750 PM... ORONOCO...BYRON AROUND 800 PM... THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
Local storm report, Jul 13, 7:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT FRI JUL 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CLAREMONT 44.04N 93.00W
07/13/2012 E0.25 INCH DODGE MN FIRE DEPT/RESCUE
&&
ADAMSSpecial weather statement, Jul 13, 7:33 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 733 PM CDT FRI JUL 13 2012 MNZ079-086-087-140130- DODGE-OLMSTED-WABASHA- 733 PM CDT FRI JUL 13 2012 ...STRONG THUNDERSTORMS EXPECTED IN DODGE...OLMSTED AND WABASHA COUNTIES... AT 728 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM OAK CENTER TO DODGE CENTER...MOVING EAST AT 25 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. AT 730 PM...40 MPH WINDS WERE REPORTED AT DODGE CENTER WITH THESE STORMS. THE STRONG THUNDERSTORMS WILL BE NEAR... ROCHESTER AROUND 750 PM... PLAINVIEW...ELGIN AROUND 800 PM... HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:05 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 25 min |
| Jul 13, 8:30 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower, Olmsted | 29 min |
| Jul 13, 8:40 PM CDT | Areal Flood Advisory | ARX | Dodge | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.